Kansas, 2001

Hail in Kansas, April 10, 2001

April 10, 2001 · NWS EAX · 10 events in 4 counties and zones

10 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 10, 12:05 PM CST, 10 minutes earlier.

Area forecast discussion, Apr 10, 12:05 PM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
105 PM CDT TUE APR 10 2001

ON-GOING SEVERE WEATHER AND THUNDERSTORM CHANCES THROUGH WEDNESDAY
THE MAIN FORECAST CHALLENGES. SURFACE LOW DEEPENING OVER EASTERN
COLORADO EARLY THIS AFTERNOON...PRODUCING STRONG SOUTHERLY
FLOW...OVERRUNNING WARM FRONT DRAPED ACROSS KANSAS AND MISSOURI. AS
A RESULT...WIDESPREAD CONVECTION HAS DEVELOPED ACROSS CENTRAL
KANSAS...INTO WESTERN MISSOURI.

WARM FRONT FORECAST TO LIFT SLOWLY NORTH THIS AFTERNOON AND
EVENING...KEEPING THREAT FOR THUNDERSTORM ACTIVITY OVER CWA INTO THE
OVERNIGHT. CURRENT THINKING IS THAT WE SHOULD SEE ADDITIONAL
DEVELOPMENT OVER WESTERN AND SOUTHWEST KANSAS AS INTENSE SURFACE LOW
BEGINS TO PULL OUT OF THE HIGH PLAINS...WHICH SHOULD FORCE WARM
FRONT NORTH. AS A RESULT...AM EXPECTING A BIT OF A BREAK IN THE
CONVECTION IN AREAS SOUTH OF THE WARM FRONT THIS EVENING...WITH MORE
PRECIPITATION DEVELOPING TOWARDS MIDNIGHT. SEVERE THREAT CONTINUES
THROUGH THE OVERNIGHT. WILL LIKELY CONSIDER A FLASH FLOOD WATCH FOR
AT LEAST THE WESTERN PART OF CWA.

MODELS CONTINUE TO SURGE DRY LINE THROUGH WESTERN PORTION OF CWA BY
18Z...WHICH SHOULD EFFECTIVELY PUT AN END TO THE PRECIPITATION OVER
WESTERN MISSOURI AND EASTERN KANSAS. AM A BIT CONCERNED ABOUT THE
EASTERN PART OF FORECAST AREA...AS IT APPEARS THAT DRY LINE WILL BE
MOVING THROUGH THIS REGION DURING THE PEAK HEATING OF THE DAY. SPC
MODERATE RISK IN DAY2 LOOKS GOOD OVER CWA.

INTENSE SURFACE LOW PULLS INTO THE NORTHERN PLAINS WEDNESDAY AND
WEDNESDAY NIGHT. MODELS FORECASTING VERY STRONG GRADIENT WINDS
ACROSS CWA WEDNESDAY INTO WEDNESDAY NIGHT. WILL HOLD OFF ON WIND
ADVISORY AT THIS TIME AND LET MIDNIGHT SHIFT SEE HOW SYSTEM EVOLVES.

WITH THE EXCEPTION OF THE CHANCE FOR RAIN ON FRIDAY...EXTENDED LOOKS
COOLER AND DRIER.

.EAX...
KS...NONE
MO...NONE

MJM

In the hours before

Special weather statement, Apr 10, 11:01 AM CST, 1 hour 14 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-111200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1201 PM CDT TUE APR 10 2001

...SEVERE THUNDERSTORMS LIKELY THIS AFTERNOON THROUGH WEDNESDAY...

FORECAST:  SEVERE THUNDERSTORMS ARE LIKELY ACROSS EASTERN KANSAS AND
THE NORTHERN HALF OF MISSOURI THIS AFTERNOON INTO THE DAY ON
WEDNESDAY. THE MAIN THREATS FROM THE STORMS THIS AFTERNOON WILL BE
LARGE HAIL...DAMAGING WINDS...AND TORNADOES. LATER TONIGHT...ANOTHER
ROUND OF STORMS IS EXPECTED...AND SEVERE WEATHER IS AGAIN POSSIBLE.
ANY OF THE STRONGER STORMS THROUGH TOMORROW WILL PRODUCE TORRENTIAL
RAINFALL AS WELL.  SOME HEAVY RAINFALL TOTALS ARE POSSIBLE...WHICH
COULD RESULT IN SOME FLOODING. SPOTTER ACTIVATION IS LIKELY THIS
AFTERNOON INTO THE DAY ON WEDNESDAY.

DISCUSSION:  A WARM FRONT WILL LIFT NORTHWARD ACROSS THE AREA
TODAY.  THIS FRONT WILL COMBINE WITH AN UPPER LEVEL DISTURBANCE TO
PRODUCE THUNDERSTORMS THIS AFTERNOON  A STRONG UPPER LEVEL STORM
WILL APPROACH TONIGHT...WHICH SHOULD GENERATE ADDITIONAL
THUNDERSTORMS.  THE ATMOSPHERE WILL BE UNSTABLE AND WILL HAVE SOME
WIND SHEAR PRESENT...SO SOME OF THE STORMS MAY BECOME SEVERE.

OUTLOOK:  THE UPPER LEVEL STORM WILL MOVE THROUGH ON WEDNESDAY ALONG
WITH A DRY LINE.  ANOTHER ROUND OF POTENTIALLY SEVERE STORMS IS
ANTICIPATED FOR WEDNESDAY...FOLLOWED BY VERY GUSTY SOUTH WINDS
WEDNESDAY AFTERNOON AND EVENING.

MJM

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.CRH.NOAA.GOV/EAX
Local storm report, Apr 10, 11:19 AM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1219 PM CDT TUE APR 10 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1215 AM    7 S HIGGINSVILLE          MO   65 MPH TSTM GUST AND
04/10/01   LAFAYETTE                      0.75 INCH HAIL
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Apr 10, 11:28 AM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1228 PM CDT TUE APR 10 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1216 AM    MAYVIEW                   MO   .88 INCH HAIL
04/10/01   LAFAYETTE                      REPORTED BY STORM
                                          SPOTTER.
Local storm report, Apr 10, 11:43 AM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1243 PM CDT TUE APR 10 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1241 AM    MARSHALL                  MO   .75 INCH HAIL
04/10/01   SALINE                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The radar

The Pleasant Hill radar (KEAX), 64 km away, was scanning. The volume nearest the first event began at 18:16 UTC.

Open the radar archive at this moment

Event by event

10 hail. Local standard time, as filed.

Hail, Johnson

When
April 10, 12:15 PM CST
Where
Johnson County, De Soto
Measured
0.75 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
38.983, -94.967

Hail, Leavenworth

When
April 10, 12:26 PM CST
Where
Leavenworth County, 1 mi NE of Linwood
Measured
1.25 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.017, -95.017

Hail, Wyandotte

When
April 10, 12:45 PM CST
Where
Wyandotte County, Bonner Spgs
Measured
0.75 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
39.050, -94.883

Hail, Johnson

When
April 10, 3:12 PM CST
Where
Johnson County, Gardner
Measured
1 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
38.817, -94.933

Hail, Miami

When
April 10, 3:15 PM CST
Where
Miami County, Antioch
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.717, -94.933

Law enforcement reported wind gusts to 70 mph with one inch hail.

Hail, Johnson

When
April 10, 3:21 PM CST
Where
Johnson County, Spring Hill
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.750, -94.817

Hail, Johnson

When
April 10, 3:25 PM CST
Where
Johnson County, Overland Park
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.983, -94.667

Hail, Johnson

When
April 10, 3:25 PM CST
Where
Johnson County, Spring Hill
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.750, -94.817

Hail, Johnson

When
April 10, 3:25 PM CST
Where
Johnson County, Stanley
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.850, -94.650

Hail, Johnson

When
April 10, 3:35 PM CST
Where
Johnson County, Stilwell
Measured
2.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.767, -94.650

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5242992, 5243086, 5243088, 5242993, 5243087, 5243081, 5243082, 5243083, 5243084, 5243085.